Thunderstorm Wind, Weston
- When
- September 17, 3:50 PM MST
- Where
- Weston County, 9.85 mi WSW of Upton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -104.810
The spotter estimated wind gusts at 60 mph.
A line of strong to severe thunderstorms developed over Weston County and tracked northward. Wind gusts to 60 mph were reported across central and northern portions of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of strong to severe thunderstorms developed over Weston County and tracked northward. Wind gusts to 60 mph were reported across central and northern portions of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 17, 1:57 PM MST, 1 hour 53 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 PM MDT Tue Sep 17 2024
.KEY MESSAGES...
- Dynamic negatively-tilted upper trough brings slight risk of
severe weather later this afternoon/evening (mostly wind)
- Elevated fire weather conditions through Wednesday
- Low confidence long term forecast with cool weather potentially
delayed until the weekend
&&
.DISCUSSION...(This Evening Through Tuesday)
Issued at 228 PM MDT Tue Sep 17 2024
The latest analysis places the upper low over western Wyoming,
producing southwesterly flow aloft over the forecast area. A
surface low is centered over SE WY/WRN NEB/NE CO with breezy
southerly winds over western SD. As the surface low moves
northeastward into South Dakota early this evening the surface
pressure gradient will tighten, increasing the winds over south
central South Dakota. A wind advisory remains in effect there into
this evening.
The upper low will lift northeastward as it becomes negatively
tilted this evening. A jet streak approaching the region from the
southwest will deepen the surface low. A band of thunderstorms is
expected to develop over northeastern Wyoming late this afternoon
and accelerate eastward across western and central South Dakota
through this evening.
Initially, buoyancy will be limited with high-based convection
anticipated over WY. CAMS continue to show a developing squall
line pushing into western SD with 0.5-1KJ/kg MUCAPE available this
evening, along with moderate deep-layer shear, which will enhance
thunderstorm strength over western SD. The main severe threat
will be damaging wind gusts, although marginally severe hail could
occur. Activity will quickly exit to the east of the forecast
around 06Z.
Thee tightening surface pressure gradient to the east of the
surface low will promote gusty southerly winds ahead of the front,
particularly over south-central SD where chance of 45+ mph wind
gusts 50%+, supported by Bufkit momentum transfer profiles. A wind
advisory remains in effect through this evening over south central
SD.
On Wednesday, the stacked low will be located over southeastern
MT resulting in a with tight surface pressure gradient over the
forecast area. May eventually need a wind advisory for parts of
western SD on Wednesday, but will hold off for now to reduce
confusion with the expected strong to severe thunderstorm winds
tonight.
Backwash moisture lends credence to low pops along the
WY/MT/SD/ND border areas. Temperatures will be near guidance.
Thursday through next weekend, west/northwest flow aloft expected
with periodic shortwave troughs bringing PoPs. Confidence is low
with details as probabilistic guidance varying greatly. For now,
the major cooldown that was thought possible has been pushed back
to the weekend. The chance of >0.25" QPF during any 24-hour period
in the long term is less than 30%.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1137 AM MDT Tue Sep 17 2024
VFR conditions will continue through this afternoon with breezy
south-southwest winds. A fast moving band of showers and
thunderstorms will move from southwest to northeast across
northeastern Wyoming and western South Dakota Dakota late this
afternoon and evening. It will reach the southern part of
northeastern Wyoming and far southwestern South Dakota 22Z-00Z
and exit northwestern/south central South Dakota around 06-08Z.
IFR/LIFR conditions along with wind gusts of 40-50kts can be
expected with the stronger segments of thunderstorms. A few gusts
to around 60kts are also possible. VFR conditions will return
after the thunderstorms pass and continue through Wednesday
morning. Low level wind shear is possible across the western SD
plains late tonight. Then gusty southeast winds are expected after
sunrise through Wednesday morning.
&&
.FIRE WEATHER...
Issued At 228 PM MDT Tue Sep 17 2024
Elevated fire weather conditions will continue through Wednesday.
Strong/severe thunderstorms are possible beginning over
northeastern Wyoming this afternoon, reaching the Black Hills
during the late afternoon/early evening and then spreading
eastward across the rest of western and south central South
Dakota during the evening. Gusty southerly winds are expected
ahead of the front, especially over south central South Dakota
where wind gusts up to 50 mph are possible during the late
afternoon/evening. The line of thunderstorms may be accompanied by
strong to severe wind gusts as they move through. There is a good
chance of wetting rain with any thunderstorms.
Elevated fire weather conditions are expected through Wednesday
due to gusty southwest winds. On Wednesday, the MinRH will
average 20-30%, but areas of 15-20% are likely over southern SD.
The cooldown for the end of the week looks to show up for the
weekend. Thus, Thursday and Friday will be warmer and drier than
previously thought.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until midnight MDT /1 AM CDT/ tonight for SDZ044-
046-047-049-077.
WY...None.
DISCUSSION/KEY MESSAGES...10
AVIATION...13
FIRE WEATHER...10Hazardous Weather Outlook National Weather Service Rapid City SD 252 AM MDT Tue Sep 17 2024 SDZ001-002-012>014-024>032-041>044-072>078-WYZ056>060-181300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Western Crook- Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 252 AM MDT Tue Sep 17 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. The Primary hazard is damaging winds. A bit of small hail is also possible. Breezy winds will result in elevated fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warm, dry, and locally breezy winds will result in elevated fire weather conditions Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-181300- Northern Campbell-Southern Campbell- 252 AM MDT Tue Sep 17 2024 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. The Primary hazard is damaging winds. A bit of small hail is also possible. Breezy winds and low humidity will result in elevated fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warm, dry, and locally breezy winds will result in elevated fire weather conditions Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-181300- Mellette-Todd-Tripp- 352 AM CDT Tue Sep 17 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. The Primary hazard is damaging winds. A bit of small hail is also possible. Southeast winds will gust 40 to 50 mph this afternoon and evening. Low relative humidity and wind will result in elevated fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warm, dry, and locally breezy winds will result in elevated fire weather conditions Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
351 PM MDT Tue Sep 17 2024
SDZ024-027>029-041-WYZ055-057>059-172230-
Northern Black Hills SD-Western Fall River SD-Central Black Hills SD-
Southern Black Hills SD-Southern Foothills SD-Wyoming Black Hills WY-
Southern Campbell WY-Weston County Plains WY-Newcastle WY-
351 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CUSTER...WESTERN FALL
RIVER...WEST CENTRAL PENNINGTON...SOUTHEASTERN CAMPBELL AND WESTON
COUNTIES THROUGH 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Rochelle to 11 miles south
of Clareton to 7 miles northeast of Lance Creek. Movement was
northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newcastle, Wright, Edgemont, Dewey, Upton, Osage, Hilight Gas Plant,
Coal Creek Mine, Caballo Mine, Reno Junction, NARM Mine North, Black
Thunder Mine, NARM Mine, Belle Ayr Mine, Provo, Clareton, Moon,
Morrisey, Rochelle, and Rumford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4301 10405 4350 10406 4350 10575 4416 10558
4417 10472 4395 10372 4300 10368
TIME...MOT...LOC 2151Z 241DEG 53KT 4369 10509 4354 10477 4314 10461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnPreliminary Local Storm Report
National Weather Service Rapid City SD
406 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Gst 17 WSW Wright 43.62N 105.79W
09/17/2024 M50 mph Campbell WY Mesonet
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
425 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Gst 25 ESE Wright 43.55N 105.09W
09/17/2024 M53 mph Campbell WY Mesonet
0412 PM Tstm Wnd Gst 13 NNE Wright 43.93N 105.44W
09/17/2024 M50 mph Campbell WY Mesonet
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
434 PM MDT Tue Sep 17 2024
WYZ054>059-172315-
Northern Campbell WY-Wyoming Black Hills WY-Western Crook WY-
Southern Campbell WY-Weston County Plains WY-Newcastle WY-
434 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CAMPBELL...WESTON
AND SOUTHERN CROOK COUNTIES THROUGH 515 PM MDT...
At 434 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Caballo Mine to 12 miles east
of Clareton to 4 miles west of Mule Creek Junction. Movement was
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newcastle, Upton, Moorcroft, Pine Haven, Osage, Four Corners,
Buckhorn, Carlile, Morrisey, Inyan Kara Mountain, Mallo Camp, and
Keyhole Reservoir.
This includes Interstate 90 in Wyoming between Mile Markers 143 and
182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4363 10451 4411 10526 4462 10503 4419 10405
4350 10406 4350 10445
TIME...MOT...LOC 2234Z 204DEG 25KT 4413 10514 4374 10443 4337 10432
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
440 PM MDT Tue Sep 17 2024
WYZ054-172330-
Northern Campbell WY-
440 PM MDT Tue Sep 17 2024
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN CAMPBELL COUNTY THROUGH 530
PM MDT...
At 440 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 6 miles southwest of Echeta to 14 miles northeast of
Buffalo. Movement was north at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spotted Horse and Echeta.
This includes Interstate 90 in Wyoming between Mile Markers 97 and
100, and between Mile Markers 105 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 10602 4453 10600 4499 10602 4500 10583
4419 10571 4419 10601
TIME...MOT...LOC 2240Z 169DEG 47KT 4440 10598 4444 10646
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnPreliminary Local Storm Report
National Weather Service Rapid City SD
441 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Tstm Wnd Gst 16 WSW Dwtn Gillette 44.22N 105.81W
09/17/2024 M57 mph Campbell WY Mesonet
&&
MLSThe Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
2 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205201, 1205202.